Education Blog for Healthcare Professionals

Warfarin-Induced Skin Necrosis

How common is it?

Warfarin-induced skin necrosis is a rare complication of warfarin (coumadin®, Jantoven®) therapy. It occurs in approximately 1 of 10,000 patients treated with warfarin.

What is it?
Patients with warfarin-induced skin necrosis develop very painful skin areas, most commonly in the breasts, followed by buttocks, thighs and abdomen. It occurs due to thrombosis of dermal vessels, leading to necrosis of skin and subcutaneous fat tissue. Bleeding into the necrotic tissue leads to the bluish-purple discoloration and to swelling. The necrosis/ischemia and swelling and the lack of oxygen cause the extreme pain. Later, gangrene develops. Often, the gangraenous tissue eventually has to be removed surgically. Finally, healing occurs. Plastic surgical intervention may become necessary for the wound to heal. As soon as warfarin-induced skin necrosis is diagnosed, warfarin needs to be discontinued, the INR reversed with prothrombin complex concentrates (PCCs) or fresh frozen plasma (FFP), vitamin K given, and an alternative anticoagulant (heparin, LMWH, Fondaparinux, Dabigatran) used.

Warfarin-induced skin necrosis. Breast appearance 7 days, 4 weeks, and 2 and 6 months after start of warfarin for a PE. As soon as the diagnosis was made, wafarin was stopped, the INR reversed, and a different anticoagulant given (heparin at first, later LMWH)

Who develops it?
It occurs within the first few days of initiation of warfarin therapy. Patients at particular risk are those (a) who receive high initial doses of warfarin, and (b) who have an acute thrombotic event and receive heparin or low molecular weight heparin overlapping with warfarin for less than the recommended 5 days. Patients with underlying thrombophilias, such as protein C or S deficiency, may be at particular risk. However, warfarin-induced skin necrosis has also developed in patients who have no identifiable thrombophilia. It occurs more commonly in women and in individuals who are overweight.

How do you prevent it?
The reason why warfarin-induced skin necrosis occurs in some patients and not in others is not completely clear. Biopsies of the involved areas show that there are clots in the blood vessels of the skin and fat tissue. This is a paradoxical reaction, which is well known: in the first few days of warfarin therapy blood actually clots more easily (is hypercoagulable), before it is eventually (after approximately 5 days) anticoagulated. To protect patients from this paradoxical initial pro-coagulant effect of warfarin, an immediately acting anticoagulant often needs to be given for the first few (at least 5 days) of warfarin therapy, such as (a) heparin, (b) low molecular weight heparins (Fragmin®, Lovenox®, or Innohep®) or (c) Fondaparinux (Arixtra®). Pradaxa® (Dabigatran) would not be expected to cause skin necrosis, as it is immediately (within 2-3 hours) active as an anticoagulant, not with a 5 day delay like warfarin.

What is the mechanism behind it?
Theories exist why these blood clots happen on warfarin. Warfarin lowers the concentration of several of the vitamin K dependent clotting factors, including factor VII, factor II and protein C and S. In the first few days of warfarin therapy, the natural anticoagulant protein C concentration decreases first because of its short half-life (9 hours), making the person protein C deficient. Protein C deficiency is a risk factor for thrombosis. Only after a few days does factor II with its long half-life (60 hours) decrease. Only once factor II is sufficiently low  is the patient’s blood effectively anticoagulated.

References

  1. Chan YC et al. Warfarin induced skin necrosis. Br. J Surg. 2000; 87(3):266-72.
  2. Isenberg JS et al: Mammary gangrene associated with warfarin ingestion. Ann Plast Surg 1996;37:553-5.

For patients: This same information, written for patients and non health care professionals, is available here.

Disclosure: I have no financial conflict of interest with the content of this blog entry.

Last updated: March 29th, 2011

Tags: , ,

2 Responses to “Warfarin-Induced Skin Necrosis”